Q:

6/26/2012
37-year-old reports that at the age of 21-months, he was treated with aspirin for high fevers. Shortly after his second dose, he became limp and stopped breathing. There was no associated pruritus, hives, swelling or GI symptoms. He was hospitalized, and a couple of days later developed a rash and diagnosed with Roseola. He has avoided aspirin and all NSAIDs since then. Patient was recently diagnosed with ulcerative protosigmoiditis and the gastroenterologist would like to treat him with 5-ASA. We discussed the options, and I suggested desensitization to 5-ASA although patient would much prefer to have an aspirin challenge and know for sure whether he is allergic. Given this history, what are your thoughts on the risk of an aspirin challenge? Thank you for your help.

A:

Thank you for your inquiry.

Unfortunately, the potential cross-reactivity between aspirin and 5-aminosalicylic acid (5-ASA) and other salicylates is not well worked out. As you can see from the article appearing in the Annals by Kung, et al. (copied below), there can be lack of cross-reactivity between 5-aminosalicylic acid-based drugs, and in the case presented by Kung, et al., the patient tolerated aspirin itself without difficulty.

On the contrary, the reference by Paraskevopoulos, et al. (1), there was cross-reactivity between aspirin and mesalamine. In this instance, the patient was desensitized to mesalamine.

Therefore, it is unclear, in any given patient, whether such cross-reactivity exists. Also, one could therefore not say whether a "desensitization procedure" to aspirin in this case would have any effect on any possible cross-reactivity to 5-ASA or vice versa. Also, you would not actually be desensitizing the patient in terms of giving him 5-ASA because no sensitivity has been demonstrated. You would rather be doing a graded provocative challenge.

In the final analysis, I do not believe doing such a procedure with aspirin would allow you to apply the results to 5-ASA and vice versa. Therefore if the patient wanted to be challenged to aspirin, you would have to conduct this separately, and if he needed 5-ASA, it would also be a separate procedure.

For your interest, the Paraskevopoulos (1) article does give you a protocol for mesalamine desensitization which could also be used for a graded challenge (see link copied below).

Thank you again for your inquiry and we hope this response is helpful to you.

Ann Allergy Asthma Immunol. 2006 Sep; 97(3):284-7.
Lack of cross-reactivity between 5-aminosalicylic acid-based drugs: a case report and review of the literature.
Kung SJ, Choudhary C, McGeady SJ, Cohn JR.
Source
Division of Allergy and Immunology, Thomas Jefferson University, Philadelphia, Pennsylvania, USA.
Abstract
Background: 5-Aminosalicylic acid (5-ASA)-containing drugs are the mainstay of therapy in inflammatory bowel disease, but adverse reactions to these medications are relatively common. Because there may be a lack of cross-reactivity among the various 5-ASA formulations, treatment with alternative preparations is sometimes possible even after an apparent allergic reaction to a 5-ASA product.
Objective: To describe a patient with a possible allergy to 2 different 5-ASA drugs who tolerated a third.
Methods: A 27-year-old man with Crohn disease developed a rash while taking mesalamine (Pentasa and Asacol). Treatment with 5-ASA products was discontinued, and 6-mercaptopurine and prednisone were prescribed. He then experienced multiorgan failure secondary to herpes simplex infection, which required discontinuation of the immunosuppressive therapy. After recovery from the acute infection, he underwent successful graded challenge with balsalazide.
Results: The patient continued treatment with balsalazide for 9 months, with good control of his inflammatory bowel disease and no adverse effects.
Conclusions: Adverse reactions to 1 or more 5-ASA medications do not necessarily preclude the use of others in the same class. A treatment algorithm for patients with adverse reactions to 5-ASA is outlined based on the case report and review of the literature.

1. Ioannis Paraskevopoulos MD, George Konstantinou MD, Christos Liatsos MD, PhD. Desensitization treatment of an aspirin- and mesalamine-sensitive patient with Crohn's disease. Inflammatory Bowel Diseases, Volume 11, Issue 4, pages 417–419, April 2005.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology